Sunday, February 7, 2016

N.J. cops save 6 lives after heroin overdoses

0 comments
A dose of the nasal spray, naloxone,  which rescuers use to reverse opiate drug overdoses.
A dose of the nasal spray, naloxone, which rescuers use to reverse opiate drug overdoses.
Story Highlights
  • Police officers in Ocean County have saved the lives of six heroin overdose victims.
  • Officers began carrying kits with an anti-overdose drug earlier this month.
  • Two of the most recent incidents happened Wednesday.

Authorities say police officers in Ocean County have saved the lives of six heroin overdose victims since cops began carrying kits with an anti-overdose drug earlier this month.

The Ocean County Prosecutor's Office said the two most recent incidents happened Wednesday, following three overdose rescues on Tuesday and one on April 6.

On Wednesday, authorities said Patrolman Jason Malley of the Berkeley Township police responded to a report of a drug overdose in Bayville at about 4:45 p.m. and found a 27-year-old man who was not breathing and unresponsive.

Malley and Patrolman John Mulvihill administered Narcan -- the brand name for the naloxone nasal spray -- and the man was revived in about five minutes, authorities said. He is recovering.

Earlier in the day, Lacey Township police Sgt. Paul Sullivan administered Narcan to a 30-year-old woman in Forked River who was unresponsive and had shallow breathing and a weak pulse after overdosing on heroin.

The woman became alert and responsive within a few minutes of the treatment and is also recovering.

Six times this month officers in the county have saved the lives of someone who had overdosed on heroin, officials said. Officers with police departments in Ocean County began carrying Narcan kits in early April as part of a pilot program.

The county developed policy and training procedures for the program earlier this year and is now assisting other counties across New Jersey in setting up their own programs.

Some parts of the state are seeing huge increases in heroin overdoses, and authorities are hoping the kits can curb the rise in deaths due to the drug.

Three other incidents happened Tuesday; two took place in Seaside Heights and one happened in Manchester. Two of the victims were women and one was a man. All were in their 20s.

The first save occurred in Seaside Heights on April 6 and involved a man in his 20s.

All were revived after Narcan was administered.


Contact Emily Babay at 215-854-2153 or ebabay@philly.com. Follow @emilybabay on Twitter.

Contact the Breaking News Desk at 215-854-2443 or BreakingNewsDesk@philly.com. Follow @phillynews on Twitter.

Staff writer
0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
Also on Philly.com
letter icon Newsletter